Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 352, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 17, 1998, 3:10 PM CDT for Vernon County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 17, 1998, 3:10 PM CDT (20:10 UTC)
- Expired
- Oct 17, 1998, 3:55 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 3:30 PM CDT | Thunderstorm Wind 52 | Nevada, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 172009 RRA SVRSGF MOC217-172055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT SAT OCT 17 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 355 PM CDT * AT 315 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT SCOTT KANSAS AND WAS MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... DEERFIELD MISSOURI BY 320 PM NEVADA MISSOURI BY 325 PM SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR SHELTER IMMEDIATELY. SS/WM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:35 PM CDT, 35 minutes earlier.
Area forecast discussion, Oct 17, 2:35 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT SAT OCT 17 1998 1ST PD FCST CONCERNS....ISSUANCE OF AN FFA AND TEMPERATURES. 18Z SFC MAP HAS COLD FRONT FROM ICT TO NW MO. GOOD GRADIENT ASSOCIATED WITH STRONG LOW OVER IOWA. OTHERWISE LOCAL 88D SHOWING AREA OF PCPN STARTING TO INCREASE IN COVERAGE/INTENSITY. GOOD NARROW THETAE RIDGE OVER CWA THRU FCST PD...THEN MODELS SHOWING QUICK DRY OUT BY SUNDAY MORNING. ETA KEEP PCPN HANGING AROUND A LITTLE LONGER IN ERN ZONES THAN NGM. PRETTY MUCH A NO BRAINER AS WHAT TO DO WITH POPS FOR 1ST PD...NR 100%. CAPES FOR 1ST PD ARE LESS THAN 500...SO LOOKING FOR MAINLY RA WITH FEW EMBEDDED TSRA...MOST DYNAMICS N OF CWA. WITH FFG AROUND 2 INCHES IN AN HOUR OVER MOST OF CWA AND VERY MOIST ATMOSPHERE...WILL ISSUE AND FFA FOR ALL CWA. ALSO 2 INCHES RAIN FELL OVER S CENTRAL LAST NIGHT MORNING WHICH WONT HELP MATTERS. AS FOR TEMPERATURES...FAN/FWC ALL SHOWING 50 AT SGF FOR MORNING LOW. THIS ALL WILL DEPEND ON THE MOVEMENT OF FRONT AND CLOUD COVER BUT WILL LEAN TOWARDS GUIDANCE. 1ST PD RECOMMENDATION (COORDINATION PURPOSES ONLY) FFA FOR ALL CWA. PERIODS OF SHOWERS AND THUNDERSTORMS...RAIN HEAVY AT TIMES. SE KS/JLN....LOW IN THE LOW 50S. WIND SOUTH 10 TO 20 SHIFTING TO THE WEST AFTER MIDNIGHT. SGF/AIZ......LOW IN THE LOW TO MID 50S. WIND SOUTH 10 TO 20 SHIFTING TO WEST AFTER MIDNIGHT. UNO/VIH......LOW 55 TO 60. WIND SOxUTH AT 10 TO 20 MPH. SGF BB 052/063 042/065 041 07+2- JLN BB 050/064 044/067 043 07+1- SS
In the hours before
Special weather statement, Oct 17, 1:00 PM CDT, 2 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT OCT 17 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...CHANCE OF THUNDERSTORMS AND HEAVY RAIN... STRONG LOW PRESSURE OVER IOWA AND A SLOW MOVING COLD FRONT OVER CENTRAL KANSAS WILL CONTINUE TO PUMP MOISTURE INTO THE OZARKS ON STRONG SOUTH WINDS. SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE AND INTENSITY AS THE COLD FRONT EDGES CLOSER TO MISSOURI LATER TODAY. TOTAL RAINFALL AMOUNTS FROM SATURDAY AFTERNOON TO SUNDAY MORNING SHOULD RANGE BETWEEN 1 TO 2 INCHES WITH ISOLATED HEAVIER AMOUNTS POSSIBLE ACROSS THE AREA. LOCALIZED FLOODING WILL ALSO BE POSSIBLE TONIGHT AND SUNDAY MORNING AROUND THE OZARKS. THE COLD FRONT SHOULD MOVE THROUGH THE JOPLIN AREA AROUND MIDNIGHT AND THEN THROUGH WEST PLAINS BY SUNDAY MORNING. THUNDERSTORM ACTIVITY ASSOCIATED WITH THE COLD FRONT SHOULD REMAIN BELOW SEVERE LIMITS...HOWEVER AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT EXPECTED FOR THE REST OF TODAY AND INTO SUNDAY MORNING. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 6:39 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Oct 17, 5:47 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 4 hr |
| Oct 17, 5:47 PM CDT | Flash Flood Warning | SGF | Barton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.